Tornadoes · United States · Colorado · 2017

EF0 tornado, Anton to Arickaree, Colorado, August 12, 2017

From Anton to Arickaree, this EF0 tornado ran 0.0 miles across Washington County on August 12, 2017, touching down at 5:10 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 12, 2017
Touchdown
5:10 PM MDT (23:10 UTC)
Path length
0.0 miles (0.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Washington County
Touchdown point
39.780, -103.150
Lift-off point
39.780, -103.150
Record number
1708121710-01

What the Weather Service recorded

Severe thunderstorm broke out along a boundary in Washington County. The severe thunderstorms produced large hail, from 1 to 2 inches in diameter. Four landspouts developed briefly along the boundary but did no damage.

A tornado briefly touched down in open country.

A tornado briefly touched down in open country.

A tornado briefly touched down in open country.

A tornado briefly touched down in open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 21:16 UTC and running to 00:48 UTC.

Issued (UTC)ExpiredProductOffice
21:16 UTC00:48 UTCSevere Thunderstorm WatchBOU
22:33 UTC23:15 UTCSevere Thunderstorm WarningBOU
22:54 UTC23:45 UTCSevere Thunderstorm WarningBOU
23:30 UTC00:00 UTCTornado WarningBOU
23:38 UTC00:01 UTCSevere Thunderstorm WarningBOU
23:52 UTC03:45 UTCFlood AdvisoryBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Aug 12, 3:45 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 12, 3:45 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
345 PM MDT Sat Aug 12 2017

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM MDT Sat Aug 12 2017

Scattered thunderstorms over Weld County spurred on by a passing
short wave to the north. Activity will continue to spread east
southeast across the northeast plains where CAPES are around 2500
j/kg at this time. Large hail and damaging winds the main threat
along with locally heavy rainfall.  Scattered thunderstorms with
brief heavy rain and small hail moving across northern Jefferson
County. HRRR keeps the thunderstorms active through this evening
with diminishing activity after midnight. Severe Thunderstorm
Watch 449 in effect until 2300 mdt for Morgan, Logan, Washington,
Logan, Sedgwick and Phillips counties. On Sunday the ridge will be
a little stronger, but the flow aloft will remain northwesterly
aloft. Shear not as strong, but sufficient CAPE over the northeast
plains to support marginal risk for storms. Forecast soundings
yield CAPES from 1300-2300 j/kg east of the urban corridor,
highest over the northeast corner. Some patchy fog possible
overnight for the plains may make its way into the Denver area by
12z.

.LONG TERM...(Sunday night through Saturday)
Issued at 242 PM MDT Sat Aug 12 2017

The zonal flow pattern is expected to continue for a few more
days, with enough moisture lingering over the state to produce
afternoon and evening thunderstorms. The continuing moderate
westerly flow aloft will keep storms moving along. Models do not
pin point any particular day with heavier rain, so it is difficult
to say any day will have flooding problems. After Wednesday, the
GFS and ECMWF show stronger upper level ridging building over the
western U.S. which will start to dry things out across Colorado.
This will result in Thursday and Friday being the driest days of
the week. Temperatures will remain around seasonal normals through
the forecast period. Locally heavy rain will be the primary threat
from each afternoon of shower activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 242 PM MDT Sat Aug 12 2017

ILS restriction over through 2330Z as storms over northern Jeffco
continue to move to the east. Heavier rain showers and small hail
may produce brief MVFR ceiling and visibility restrictions.
Additional development over Denver at this time. Storms should
shift to the east after 01z in Denver so should see primarily VFR
conditions until 12z. Clearing skies in the mid and upper levels
could lead to patchy fog around the terminals around 12z but it
should scour out by 15z. Isolated thunderstorms expected for the
metro area Sunday aftn but will leave it out of the terminals at
this time. vrb winds over the next couple of hours with colliding
boundaries, should switch to light drainage later this evening,
light and variable by 12z Sunday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Cooper
Hazardous weather outlook, Aug 12, 10:56 AM MDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Sat Aug 12 2017

COZ030>051-131700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Sat Aug 12 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected to move across
the area this afternoon and evening. Some severe storms may
develop along and east of a line from around New Raymer to Fort
Morgan to Limon where golf ball size hail and wind gusts to 80
mph will be possible. Elsewhere, storms are expected to be weaker
with brief heavy rain, small hail, and wind gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Afternoon and evening thunderstorms will be possible through
Tuesday, with the best chance of storms in the high country, over
the Palmer Divide and the northeast corner of the state. A few
storms on the far northeast plains could turn severe late on
Monday and Tuesday, with large hail and damaging wind gusts the
main weather threats. Drier and slightly warmer weather is
expected for the latter half of the week as a large high pressure
ridge slowly builds in from the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight because
severe weather is expected to be well east of the urban corridor.

In the hours before

Special weather statement, Aug 12, 2:41 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Denver CO
241 PM MDT SAT AUG 12 2017

COZ038-042-122115-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
241 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
315 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Grover, or 27 miles southeast of Cheyenne, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grover and Keota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 10455 4095 10457 4095 10403 4067 10408
TIME...MOT...LOC 2040Z 292DEG 21KT 4085 10442

RPK
Special weather statement, Aug 12, 3:18 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Denver CO
318 PM MDT SAT AUG 12 2017

COZ036-039-122145-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
318 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Ranch Open Space, or 17 miles west of Denver, moving east at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lakewood, Arvada, southwestern Westminster, Wheat Ridge, Golden,
Evergreen, Morrison, Idledale, White Ranch Open Space, Kittredge, Red
Rocks Park, Bergen Park and Indian Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3963 10539 3987 10537 3987 10505 3983 10505
      3962 10513
TIME...MOT...LOC 2117Z 281DEG 14KT 3978 10528

RPK
Special weather statement, Aug 12, 3:57 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Denver CO
357 PM MDT SAT AUG 12 2017

COZ039-040-122230-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
357 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROOMFIELD...WEST
CENTRAL DENVER...NORTHEASTERN JEFFERSON AND WEST CENTRAL ADAMS
COUNTIES UNTIL 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Thornton, or 10 miles north of Denver, moving east at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Denver, Thornton, southeastern Arvada, Westminster,
southern Broomfield, western Commerce City, Northglenn and Federal
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3981 10515 3997 10507 3992 10484 3975 10491
TIME...MOT...LOC 2156Z 283DEG 19KT 3987 10500

RPK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 12:00Z

11.2 hours before the tornado, 12 km from the path. August 12, 2017.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 166 joules per kilogram, CIN -274, lifted condensation level 1194 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 53 square meters per square second, 0 to 6 km bulk shear 30 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-274 J/kg
Surface CAPE
287 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 00:00Z

0.8 hours after it, 12 km from the path. August 13, 2017.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -66224, lifted condensation level 2378 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 120 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-66224 J/kg
Surface CAPE
513 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The radar

The Denver radar (KFTG), 119 km away, was scanning. The volume nearest the touchdown began at 23:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:42 UTCHAIL 2PlatnerWashington, CO
23:10 UTCTORNADO7 Wnw Arickaree SchoolWashington, COBRIEF LAND SPOT
23:26 UTCTSTM WND GST 505 Ese ElbaWashington, COALONG WITH NICKEL SIZE HAIL AND HEAVY RAIN
23:27 UTCTORNADO1 Nw Arickaree SchoolWashington, CO
23:30 UTCTORNADO5 Se AntonWashington, CO
23:30 UTCTORNADOSe AntonWashington, CO
23:40 UTCHAIL 11 Sse Arickaree SchoolWashington, CO
23:42 UTCHAIL 1.53 S Arickaree SchoolWashington, CO
23:45 UTCTORNADO7 Se AntonWashington, CO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of August 12, 2017

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 123:12 PM EDTEF1Juniata, PA5.5200$500,000
August 125:27 PM MDTEF0Washington, CO0.025
August 125:30 PM MDTEF0Washington, CO0.025
August 125:45 PM MDTEF0Washington, CO0.025

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.